Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 164, NWS Quad Cities, IA

June 20, 2008Dubuque County, Jackson County, Iowa; Carroll County, Jo Daviess County, Stephenson County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 20, 2008, 1:20 PM CDT for Dubuque County, Jackson County, Iowa; Carroll County, Jo Daviess County, Stephenson County, Illinois. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2008, 1:20 PM CDT (18:20 UTC)
Expired
Jun 20, 2008, 2:15 PM CDT
In force
55 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon

Counties Dubuque County, IA, Jackson County, IA, Carroll County, IL, Jo Daviess County, IL, Stephenson County, IL

The radar

The Quad Cities radar (KDVN), 80 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 345 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
345 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:59 AM CDT, 10 hours 21 minutes earlier.

Area forecast discussion, Jun 20, 2:59 AM CDT, 10 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
259 AM CDT FRI JUN 20 2008

.SYNOPSIS...
VERY QUIET WEATHER ACROSS THE FORECAST AREA THIS MORNING WITH VERY
WEAK FLOW AND MODERATE NORTHWEST FLOW ALOFT.  A SHORTWAVE MOVED
ACROSS THE MIDWEST EARLIER THIS EVENING AND BROUGHT CONVECTION TO
THE SOUTHWEST CWA AND POINTS WEST AND SOUTH UNTIL MID EVENING.  A
SECOND...WEAKER SHORTWAVE IS MOVING ACROSS SOUTHERN WISCONSIN AT
THIS TIME...WITH SOME WEAK CONVECTION ACROSS NORTHERN IOWA AND
SOUTHEASTERN MINNESOTA AS WELL.  THIS CONVECTION IS SLOWLY
DISSIPATING.   ...LE...
&&

.SHORT TERM...TODAY AND TONIGHT...THE FORECAST FOR TODAY AND TONIGHT
DEPENDS UPON THE MOVEMENT OF SOME FAIRLY WEAK FEATURES...WHICH ARE
NOT BEING HANDLED ESPECIALLY WELL BY THE MODELS.  GFS IS PLAGUED BY
SOME FEEDBACK TONIGHT...AND THE NAM IS MISSING THE CURRENT WEAK
CONVECTION OVER SOUTHERN WISCONSIN AND MINNESOTA AND NORTHERN IOWA.
FOR NOW THE WEAK COLD FRONT DUE TO DROP INTO THE AREA LATE THIS
MORNING AND EARLY AFTERNOON SHOULD POP OFF SOME AFTERNOON AND
EVENING CONVECTION...MAINLY ACROSS THE NORTHWEST.  A SECOND WAVE DUE
TO MOVE IN TONIGHT SHOULD ALSO GENERATE STORMS...BUT THE TIMING OF
THIS SECOND WAVE IS PROBLEMATIC.  HAVE PUT IN POPS FOR THIS FOR
AFTER MIDNIGHT...WHICH WE DID NOT HAVE IN BEFORE.  DID NOT CHANGE
TEMPERATURE FORECAST VERY MUCH...WITH MID 80S FOR TODAY....AND UPPER
50S TO NEAR 60 OVERNIGHT TONIGHT.   ...LE...

.LONG TERM...SATURDAY THROUGH NEXT THURSDAY...
NORTHWEST FLOW TO BE SEEN FOR THE WEEKEND WITH SEVERAL IMPULSES
MOVING ALONG IN THE FLOW. MOISTURE FLUX FROM THE WET GROUND SHOULD
RESULT IN CONVECTION DEVELOPING SATURDAY AND MAY BE SUSTAINED WITH
ADDITIONAL VORT MAXES SATURDAY NIGHT/SUNDAY. BEYOND SUNDAY...NO
CHANGES WERE MADE. ECMWF CONTINUES TO ADVERTISE A SIGNIFICANT MCS
EVENT IN THE TUESDAY/TUESDAY NIGHT TIME FRAME. POPS FOR THIS EVENT
WILL NEED TO BE INCREASED OVER THE NEXT SEVERAL DAYS.   ...08...
&&

.AVIATION...
VFR CONDITIONS EXPECTED AT MOST LOCATIONS...OUTSIDE OF SCATTERED
CONVECTION EXPECTED THIS AFTERNOON AND EVENING.  WITHIN THE
SCATTERED CONVECTION...MVFR CIGS AND IFR VISBYS CAN BE EXPECTED. A
BAND OF CONVECTION IS ALSO POSSIBLE TOWARDS 12Z SATURDAY MORNING...
WHICH WOULD ALSO BRING MVFR CIGS AND IFR VISBYS. ...LE...
&&

.HYDROLOGY...
RIVERS HAVE CRESTED WITH THE EXCEPTION OF GREGORY LANDING WHICH
SHOULD CREST TODAY. ALL RIVERS WILL CONTINUE TO FALL THROUGH MONDAY.
A SIGNIFICANT PRECIPITATION SYSTEM IS EXPECTED TO AFFECT THE AREA IN
THE TUESDAY/WEDNESDAY TIME FRAME. CURRENT THINKING IS THAT THIS
PRECIPITATION EVENT WILL SLOW THE RATE OF FALL ON AREA RIVERS.
...08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

LE/08
Hazardous weather outlook, Jun 20, 9:12 AM CDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
912 AM CDT FRI JUN 20 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
912 AM CDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THIS EVENING FOR IOWA AND ILLINOIS ALONG AND NORTH OF INTERSTATE 80.
THE MAIN THREAT IS LARGE HAIL UP TO GOLF BALL SIZE WITH WINDS UP TO
60 MPH A SECONDARY THREAT.

THUNDERSTORMS...SOME SEVERE...ARE EXPECTED TO DEVELOP THIS AFTERNOON
ALONG A SURFACE TROUGH THAT WILL BE MOVING SOUTHEAST INTO IOWA AND
ILLINOIS DURING PEAK HEATING. AN UPPER LEVEL DISTURBANCE MOVING INTO
THE AREA AFTER MIDNIGHT TONIGHT MAY BRING ANOTHER CHANCE OF SHOWERS
AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY.

TUESDAY THROUGH THURSDAY...THERE IS A CHANCE OF THUNDERSTORMS EACH
DAY.

MAJOR TO RECORD FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER AND
MOST TRIBUTARY RIVERS. THE THREAT FOR ADDITIONAL LEVEE BREACHES ALONG
THE MISSISSIPPI RIVER WILL CONTINUE IN PORTIONS OF SOUTHEAST IOWA...
WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. DETAILED INFORMATION
CAN BE FOUND IN THE LATEST FLOOD STATEMENT PRODUCTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

HAASE

In the hours before

Special weather statement, Jun 20, 1:20 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
120 PM CDT FRI JUN 20 2008

IAZ040>042-051>054-ILZ001-002-007-202000-
BENTON IA-BUCHANAN IA-CARROLL IL-DELAWARE IA-DUBUQUE IA-JACKSON IA-
JO DAVIESS IL-JONES IA-LINN IA-STEPHENSON IL-
120 PM CDT FRI JUN 20 2008

...STRONG TO SEVERE THUNDERSTORMS DEVELOPING BETWEEN 130 AND 3 PM...

AT 120 PM CDT...A RAPIDLY DEVELOPING BROKEN LINE OF THUNDERSTORMS WAS
LOCATED FROM NEAR A WATERLOO TO DUBUQUE TO NORTH OF FREEPORT THAT
WAS MOVING SOUTHEAST AT 20 TO 25 MPH.  THIS LINE IS INTENSIFYING
AND IS CAPABLE OF LARGE HAIL UP TO THE SIZE OF QUARTERS OR ISOLATED
LARGER SIZES TO NEAR GOLF BALLS...HEAVY RAINFALL RATES OF OVER AN INCH
AN HOUR AND GUSTY WINDS OF 30 TO 50 MPH WITH ISOLATED HIGHER GUSTS
POSSIBLE. DUE TO SATURATED GROUNDS...MANY LOCATIONS...ESPECIALLY THOSE
THAT RECEIVE AN ADDITIONAL INCH OR MORE OF RAIN IN LESS THAN AN HOUR ARE
SUSCEPTABLE TO EXPERIENCE SIGNIFICANT PONDING OF WATER.

NICHOLS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 1:39 PM CDTSevere Thunderstorm WarningDVNDelaware, Dubuque, Jones66 min
Jun 20, 1:47 PM CDTSevere Thunderstorm WarningDVNBenton, Linn58 min
Jun 20, 2:29 PM CDTSevere Thunderstorm WarningDVNBenton, Iowa, Johnson, Linn45 min
Jun 20, 2:52 PM CDTSevere Thunderstorm WarningDVNClinton, Dubuque, Jackson, Jones53 min
Jun 20, 3:03 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Jones, Linn29 min
Jun 20, 2:10 PM CDTSevere Thunderstorm WarningDVNJo Daviess65 min
Jun 20, 2:15 PM CDTSevere Thunderstorm WarningDVNStephenson60 min
Jun 20, 6:10 PM CDTSevere Thunderstorm WarningDVNBureau, Putnam41 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.